Heart Thumps, Sweats, Fatigue, Chronic submandibular Sialadenosis: What next?

For almost a year I have had heart thumping, accompanied by intense sweating, raised blood pressure and an almost uncontrollable urge to urinate. Its a horrible feeling which I find very debilitating. These symptoms can last 5 minutes or more and I can have several an hour day and night (Note: I am post menopause).

I saw my GP last September who wrote to Nuclear meds consultant who I see usually 6 monthly and had my appointment brought forward. The consultant was not at all interested and in a letter to my ENT consultant described my symptoms as 'Complains of feeling a little tired, has occasional flushes and sweats on exertion'. I could have cried! I wrote to him expressing my distress at his lack of understanding of my symptoms and very clearly explained them: this didn't elicit a reply.

I am 3 years 4 month post op (TT) following papillary carcinoma with metastasis into surrounding tissues & lymph nodes. (my thyroid wasn't where it should have been, I had no bridge & the area was filled with malignant fatty issue) . I take 175 /200 Levo alternate days and have a not well suppressed THS. At each nuclear meds appointment I am told they will see me in a year and so far my next appointment has been 6 months because of the THS.

It really really irks when I am told my cancer was 'the good one' it wasn't good for me and I'm sure it hasn't been good for anyone else who has to take daily meds to stay alive and have to life life full of symptoms such as fatigue, sialadenosis, sweats, joint and muscle pain etc. etc. etc.

Sorry I'm having a bad day, moan over

4 Replies

oldestnewest
  • Oh poor you. It sounds as if you are having a horrible time. I dont know what sailadenosis is but I experienced a fluttering heart with very big bangs accompanied with hot sweats for four years. I have Hashimotos and was just taking Levothyroxine. However under the guidance of Dr Peatfield I am now supplementing with Nutri Adrenal Extra & Nutri Thyroid and feel so much better. However what I wanted to tell you was my heart & hot sweat problems stopped the day after I stopped taking just Levothyroxine. This has convinced me that I have a T4-T3 conversion problem and all the excess T4 hormone in my blood was the cause of my problems. This is still very early days still but I am so hopeful. Culejules what meds are you on? Could this be your problem too? It is such a shame most doctors and endos are so insensitive.

  • Culejule, do you have recent thyroid results with lab ref ranges you can post? Although TSH may be suppressed it doesn't follow that you are converting T4 to T3 well and we'd need to see FT4 and FT3 to determine that.

    Thyroidless patients don't always do well on Levothyroxine (T4) only as they lack the capacity to produce the 20%+ of T3 which is converted in the thyroid gland. If FT3 is low it can be very beneficial to add Liothyronine (T3) to a reduced dose of Levothyroxine. T3 will also suppress TSH.

    I'm also thyroidless and felt poisoned when I was switched from T3 to T4 after RAI almost 3 years ago. Over months lower doses of T4 continued to suppress TSH, but my FT3 was below range and side effects meant I was bedbound 90% of the time. I had follow up RAI and noticed I felt much better in the 4 weeks I was off T4. I decided to stop taking T4 to clear the build up and after 12 weeks was able to tolerate T4 plus T3. I'm fairly well on T4+T3 combination therapy and FT3 is good but the major improvement is that T3 seems to calm the adverse side effects which T4 caused.

    The other thing to check is your ferritin, vitamin D, B12 and folate. Low/deficient levels are common in hypothyroid patients and cause musculoskeletal pain, fatigue and low mood.

  • Thank you Gill007 and Clutter your input is much appreciated. I am sorry it took a while to respond.

    I haven't ever been given much in the way of blood results, I just get a copy of letters to my GP. the last one was in November which reads, TFT's performed in our clinic showed a not well suppressed TSH of 0.27mU/l and a free T4 of 26.9pmol/l.

    That's all I have. I'm afraid. Sialadenosis or sialadenitis are to do with 2 of my salivary glands, one is shrivelled and the other is hard & not performing very well. My parotid glands produce very thick glue-like saliva which is really neither use nor ornament: a not so pleasant bi-product of thyroid cancer

    I've had a long history of osteoarthritis and because of prolonged use of NSAIDS I was diagnosed with stage 3 chronic kidney disease in 2004. I should have had nerve decompression at C5-6 and C6-7 last month but this was postponed for the umpteenth time, this time due to swallow issues, and am waiting for knee replacements in both knees. I was born with a silly digestive system which includes IBS and oesophageal reflux (refluxing anything I eat or drink despite corrective surgery). Less serious issues include asthma & hypertension which are well controlled & migraine.

    As you can probably guess this latest cluster of symptoms is the last thing I need. and the so called specialists appear to be totally oblivious to the misery they cause.

    I do try to keep a smile on my face but it isn't always easy

    Meds Bendroflumethiazide 2.5mg 1 daily

    Ceterizine 10mg 1 daily

    Clonidine 100 mcgrm 6 daily

    Co-codamol 30/500 8 daily

    Gaviscon double action

    Levothyroxine 175mcg/200mcg alternate days

    Lisinopril 2.5mg 1 daily

    Mebeverine 135mg 3 daily

    Oxycontin 30mg 2 daily

    Pantoprazole 40mg 1 daily

    Pizotifen 1.5mg 1 daily

    Quinine Sulphate 1 daily

    Ranitidine 300mg 1 daily

    Sertraline 50mg 1 daily

    Simvastatin 40mg 1 daily

    Also salbutamol and symbicort, fluticasone nasal spray, & Biotine gel for dry mouth.

  • Culejules, I'm sure it is very difficult keeping a smile on your face with all those conditions and the medication you have to take.

    I would recommend asking your GP or thyroid specialist to check FT3 at your next thyroid bloods as the addition of T3 to reduced Levothyroxine dose can be very beneficial if FT3 is low.

    The high dose Ranitidine is likely to reduce stomach acid so you may not be absorbing nutrients from food and so it is worth asking your GP to test ferritin, vitamin D, B12 and folate as I suggested above.